I'm finished with my first pack of Beyaz and it's been great--so great, in fact, that I plan on asking my dermatologist if I even need Accutane any longer. The only reason my skin had gotten bad enough to warrant Accutane was the Safyral, anyhow. From the first week on Beyaz there was noticeable improvement and it only got better. I'm still not as "clear" as I was before I started taking BCP, but I'm getting there. Now, when I do break out, it's not as severe and they heal relatively quickly. Currently, I'm going through the worst breakout I've had since starting Beyaz, but it's only on one side of my face. This may be because I am on my last placebo day and I also started using a BHA and an AHA to clear my numerous closed comedones. I've not had a breakout nearly as bad since Safyral. Everything I've had thus far might even be an IB for the pill (and if that's the case, this is manageable compared to the nightmare that was Safyral). Overall, the outlook is good!
Again, for those who are still following this thread now or in the future, here is an update.
My face has gotten progressively worse since I last updated, but the only positive thing (if this can even be called a "positive" thing) is that the lesions haven't spread past my cheeks and jaw. The areas that are affected, however, can definitely be classified as severe. Last week, I saw my dermatologist and he took one look at my face and declared that I need Accutane since we had exhausted all other options. Upon asking him about following through with the Safyral, he literally gave me a thumbs-down sign while shaking his head. This dermatologist is highly respected among his peers so I took his opinion into consideration and booked an appointment with my OB to ask him about his thoughts on the matter, seeing as how birth control is his area of expertise.
Until then (which was yesterday), I stuck it out with the Safyral. I had virtually NO improvement despite being near the end of my third pack. My OB also took one look at my face and firmly told me that this was most definitely not supposed to be happening. He said that an initial breakout should not be this severe nor should it have lasted this long. Usually patient follow-up photos are taken at the 6-month point for Safyral/Yasmin, he said, and people generally DO have clearer skin in those photos. This was just a "happy accident" sort of side-effect for Bayer, though, since 6 months is a gratuitous amount of time. Tri-Cyclen, on the other hand, has actually had research conducted to prove the product is effective at reducing acne. My dermatologist had prescribed me OTC-Lo previously but my insurance would only provide me with TriNessa, the label of which had "ACNE" written as the first possible side effect. This scared me, so I asked my OB for an alternative. He ended up giving me Beyaz (essentially Safyral but with 2/3rds of the amount of estradiol), which I immediately started taking. I had morning sickness with the first pill so far (and also with my first pill of Safyral, but that was the only time in that case) but I didn't wake up with any new actives today; this is the first time in a LONG time that I haven't had any new lesions upon waking in the morning. My old ones actually improved overnight, too, and I noticed that my skin was much less red and inflamed. The situation now is far from perfect, but my skin hasn't been this calm since before I started taking Safyral.
I'll update again if something major happens, and I hope this helped any of you who are on this board looking for a bit of hope! LOL
For anybody who is following this thread, here is a mini-update:
First of all, I gave my OB/GYN a call and he told me that since I had previously been on Spironolactone, the transition to Safyral might be a bumpy one for a while. He also told me that photos taken of patients to gauge progress are often taken at the 3 month point, so I've got a ways to go. Ultimately, the break-out is normal, and that's all I wanted to make sure of.
Anyway, on to the progress. For the past two days, I've woken up without any new cysts on my face. I've been getting 2-3 tiny pustules daily (and I NEVER get pustules), but I attribute that to my topical retinoid (Fabior 1% foam) bringing my closed comedones to a head. That might not be the case, though. The cysts that I do have on my face from before are healing, albeit slowly. Yesterday and today my face was an absolute mess, and it has never looked this bad in the two years that I've had cystic acne. One turmeric mask and retinoid spot-treatment later, though, my flattening cysts are at least able to be disguised by makeup. My placebo week is closing in fast so I'll update again following that if there is any change.
I had no idea that an IB accompanied hormonal birth control--I had always assumed those were only assciated with topical medications (like retinoids, which has DEFINITELY been the case for me...). I'm so relieved that this is normal cuz I'm LOSING it right now!
Before starting Safyral, I developed the worst cystic and comedonal breakout I have ever had. It had been there for a week before I began the BC, during which it was at least beginning to heal (as in, it was not getting even worse). After starting Safyral, my skin has been getting progressively worse. I wasn't expecting a miraculous and marked improvement in the two weeks I've been on it, but I certainly wasn't expecting it to get worse. I wake up with multiple new cysts daily (I would normally wake up with 1 or 2 once a month), all of which are clustered on my chin/jaw. My comedonal acne remains unaffected as far as I can tell.
My question is this--has anybody else experienced such a terrible initial breakout with Safyral/Yasmin? I know it will take some time to see improvement, but is an initial breakout of this magnitude normal?